Missouri, 2015

Heavy Rain in Missouri, August 22, 2015

August 22, 2015 · NWS PAH · 1 event in 1 county or zone

An area of thunderstorms moved northeast from Arkansas, passing across southeast Missouri during the hottest and most unstable time of day. The storms occurred in advance of a weak 500 mb shortwave trough over western Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An area of thunderstorms moved northeast from Arkansas, passing across southeast Missouri during the hottest and most unstable time of day. The storms occurred in advance of a weak 500 mb shortwave trough over western Missouri. A warm front lifting northeast across Arkansas provided additional support for the storms. Very heavy rain was the primary hazard with the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 22, 2:11 PM CST, 2 hours 9 minutes earlier.

Area forecast discussion, Aug 22, 2:11 PM CST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
311 PM CDT SAT AUG 22 2015

.SHORT TERM...(This evening through Monday)
Issued at 222 PM CDT SAT AUG 22 2015

Upper level trof continues to slowly move east across the middle
Mississippi/lower Ohio River valleys this afternoon. Scattered
showers/thunderstorms have broken out in association with this
feature and the heat of the day. These showers will try to move
east across the MS River early this evening...but coverage will
likely decrease as we lose low lvl heating.

Cold front still expected to approach the region late
tonight/early Sunday. Decent instability is progged to form ahead
the the front by late morning/early afternoon along/ahead of the
front over se IL/wrn KY/sw IN. SB CAPES could be running up around
3000 J/KG by 18z. Limiting factor for organized severe threat may
end up being the relatively weak wind profiles. SFC-6KM bulk shear
only progged to be running in the 25-30 kt range. Mid lvl support
should also be weak. However, cannot rule out some isolated
marginal severe if enough instability can be generated. Scattered
storms will move east of the region by late in the day as the
front departs. Much drier and unseasonably cool conditions will
then filter in behind the front Monday and Monday night as high
pressure pushes se through the Plains.

.LONG TERM...(Monday night through Saturday)
Issued at 222 PM CDT SAT AUG 22 2015

Under a highly amplified flow pattern aloft, high sfc pressure will
dominate across the midsection of the country for most of the
extended period. Nnwrly flow aloft will persist over the PAH
forecast area, tending to keep deep layer cool dry Canadian air
flowing into our region.

Late next week, the med range models are in good agreement that the
mid/upper pattern will begin to deamplify as substantial shrtwv
energy moves into srn Canada and the Great Lakes region. This will
result in a weak flow pattern to the east of the persistent swrn
CONUS ridge aloft, and thus over our region. By Sat (Day 7), as
deeper moisture increases somewhat, an isold shower or tstm appear
possible during the heat of the day in nwrn parts of our region near
mid level shrtwv energy (and possibly a sfc reflection?) on the ern
periphery of the swrn CONUS ridge. Otherwise a rain-free mostly
clear forecast is in play.

Expect pleasant weather, with below average temps through the
extended period, and a slow warming trend.

&&

.AVIATION...
Issued at 1242 PM CDT SAT AUG 22 2015

Isolated shra/tstms are possible KCGI/KPAH through mid afternoon,
but chances are too low to include in TAF. Patchy dense lifr fog
cannot be ruled out late tonight...mainly at KCGI, otherwise vfr
conditions are expected. May be some low vfr cigs in the
afternoon though...esp at kcgi/kpah.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM...MEFFERT
LONG TERM...DB
AVIATION...MEFFERT
Hazardous weather outlook, Aug 22, 3:45 AM CST, 12 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
445 AM CDT SAT AUG 22 2015

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-230945-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
445 AM CDT SAT AUG 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHEAST MISSOURI,
SOUTHWEST ILLINOIS, AND FAR WEST KENTUCKY LATE THIS MORNING INTO
THIS AFTERNOON. ISOLATED THUNDERSTORMS ARE AGAIN POSSIBLE LATE
TONIGHT ACROSS SOUTHEAST MISSOURI, SOUTHERN ILLINOIS AND SOUTHWEST
INDIANA.  SEVERE STORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE REGION
SUNDAY INTO SUNDAY EVENING. ISOLATED STRONG TO SEVERE STORMS WILL
BE POSSIBLE SUNDAY AFTERNOON MAINLY ACROSS WEST KENTUCKY,
SOUTHWEST INDIANA AND SOUTHEAST ILLINOIS. DAMAGING WINDS WILL BE
THE PRIMARY CONCERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SUNDAY AFTERNOON.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Cape Girardeau

When
August 22, 4:20 PM CST to 5:30 PM CST
Where
Cape Girardeau County, Cape Girardeau
Property damage
$5,000
Reported by
Newspaper
Coordinates
37.300, -89.530

Torrential rain caused a street along the Mississippi River to become flooded. Several cars stalled in the floodwater. Police blocked the street for about 30 minutes. The side street was next to the river campus of Southeast Missouri State University.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2015Every state in 2015This day in weather historyWarnings in Missouri, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 593433.